I have recently started taking the progesterone-only pill which acts by stopping periods. There is a withdrawal bleed but medically this is not classed as a period as there is no building or shedding of the uterus. What is the ruling regarding praying/fasting during this withdrawal bleed?
In the name of Allah, the Inspirer of truth
In general, birth control can cause intermittent spotting, irregular bleeding, or long periods of no bleeding. It is not necessary that all breakthrough or withdrawal bleeding be disregarded. Rather, the ruling is based on whether the blood is occurring during place of habit.
If the bleeding falls in a woman’s place of habit and meets the minimum threshold of 72 hours (three days and nights), it will be menstruation (hayd) and bleeding outside of her habitual place will be irregular bleeding (istihada). During istihada, a woman is obligated to complete her ritual obligations, such as fasting and praying.
Please note when medical advice/information contradicts Islamic law (Shari’ah), the latter takes precedence. Therefore, you must review your bleeding record to identify your habits for hayd and purity and then apply this to your current situation.
Your hayd habit is your last instance of hayd, spanning between 3-10 days which was not followed by irregular bleeding (istihada). A valid purity is the gap between two hayd, which is 15 days or more and is not mixed with any bleeding or coloured discharge.
Finally, you may find this article regarding contraception useful.
And Allah knows best.